Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 121, NWS Springfield, MO

December 28, 2015Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Dec 28, 2015, 6:07 AM CST for Taney County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2015, 6:07 AM CST (12:07 UTC)
Expired
Dec 28, 2015, 2:00 PM CST
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Taney County, MO

The radar

The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
421 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WGUS53 KSGF 281207
FFWSGF
MOC213-282000-
/O.NEW.KSGF.FF.W.0121.151228T1207Z-151228T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 AM CST MON DEC 28 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL TANEY COUNTY ALONG LAKE TANEYCOMO BETWEEN TABLE
  ROCK DAM AND FORSYTH IN SOUTHWESTERN MISSOURI...

* UNTIL 200 PM CST MONDAY

* AT 558 AM CST...EMERGENCY MANAGEMENT AND THE US ARMY CORPS OF
  ENGINEERS REPORTED THAT SIGNIFICANT RELEASES ARE EXPECTED TO BEGIN
  SHORTLY FROM TABLE ROCK DAM.  THE DAM IS IN NO DANGER OF
  FAILING...AND THESE RELEASES ARE BEING PERFORMED DUE TO HEAVY RAIN
  THAT HAS FALLEN IN THE LAST FEW DAYS.  ONCE AGAIN...THE DAM IS IN
  NO THREAT OF FAILURE. 

RAPID RISES ARE EXPECTED ALONG LAKE TANEYCOMO THIS MORNING. FLOODING
WILL BE VERY SIMILAR TO THAT OF 2011.  IF YOU LIVE ALONG LAKE
TANEYCOMO...YOU ARE ENCOURAGED TO SEEK HIGHER GROUND IMMEDIATELY.
ONCE AGAIN...SIGNIFICANT RELEASES ARE EXPECTED THIS MORNING FROM
TABLE ROCK DAM...RESULTING IN FAST RISES ALONG LAKE TANEYCOMO. THE
DAM IS IN NO DANGER OF FAILING.
 
*LOCATIONS IN THE WARNING INCLUDE...BRANSON...BRANSON
  LANDING...HOLISTER...FORSYTH...AND ROCKAWAY BEACH. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3660 9318 3657 9331 3662 9331 3663 9325
      3666 9320 3671 9315 3670 9311 3665 9306
      3663 9315

$$

BOXELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 5:36 AM CST, 31 minutes earlier.

Area forecast discussion, Dec 28, 5:36 AM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service SPRINGFIELD MO
536 AM CST MON DEC 28 2015

...Updated Aviation Section...

.SHORT TERM...(Today and Tonight)
Issued at 0208 AM CST MON DEC 28 2015

Historic flooding continues this morning across the region, though
thankfully, the end of the rainfall is finally in sight. Moderate
to heavy rain is expected to persist this morning over south
central Missouri, with lighter amounts expected back to the north
and west. Another one to two inches of rain can be expected
through daybreak over south central Missouri. North winds will
remain very gusty, with gusts up to 35 to 40 MPH at times.

As far as flood watches and warnings are concerned, Areal Flood
Warnings continue for the entire forecast area, with Flash Flood
Warnings across southern and south central Missouri. Given that
everything is already covered with a warning, will go ahead and
allow the Flash Flood Watch to expire at bit early. That's
certainly NOT to say that flooding doesn't continue to be a risk,
but we're well past the "watch" phase of the event at this point.

A deep surface low, currently located near Texarkana, will quickly
lift north northeast through the region today. Weak warm to
neutral temperature advection will occur ahead of this low, which
should be located near Branson by mid day, and then St Louis by
mid to late afternoon. Once the low passes, winds will quickly
become northwesterly, usher in a much colder airmass, both aloft
and at the surface.

In theory, this should result in a change over from rain to snow
this afternoon, though significant questions remain about how
quickly surface temperatures will fall (thus affecting
accumulation potential), as well as the presence--or lackthereof--
of cloud ice (affecting precipitation type). Intermittent cloud
ice will be especially problematic, possibly resulting in a
continuous mix of snow and freezing rain/drizzle. Have tried to
show this potential in the forecast, initially showing rain
changing to a mix of rain and snow, and then snow and freezing
rain where temperatures fall below freezing.

The good news, at least for most, is that the precipitation should
largely be done before surface temperatures fall below freezing.
The only exception to this appears to be far southeastern Kansas,
where a glaze to tenth of an inch of ice, along with a dusting of
snow, will be possible. Will be including Bourbon and Crawford
Counties in a Winter Weather Advisory to account for this. Areas
further to the east could see a brief period of snow flurries or
freezing drizzle this evening, but it shouldn't amount to too
much. It should be noted that confidence in the winter weather
portion of the forecast is particularly low.

Along with the end to the precipitation, much colder air will
build into the area overnight tonight. Lows by Tuesday morning
should range from the upper 20s over the eastern Ozarks, to the
upper teens over southeastern Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 0208 AM CST MON DEC 28 2015

The extended portion of the forecast looks rather quiet, save for
perhaps a quick shot at some light snow flurries or snow showers
Tuesday night or early Wednesday. Right now, looks like any
accumulations should be very light, and not cause major issues.

Other than that, the tail end of 2015 and start to 2016 look
feature temperatures at or below normal, with highs in the 30s
and low 40s and lows in the 20s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 536 AM CST MON DEC 28 2015

Rainy conditions with long duration IFR/LIFR expected to
continue. May have to amend for a brief mention of thunder.
Confidence is low at this time, but there are a few strikes in
northwestern Arkansas. Rain may mix with light snow this afternoon
at JLN and (perhaps) SGF, before ending during the evening hours.
IFR ceilings and MVFR visibility will persist through tonight.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...Winter Weather Advisory until 6 PM CST this evening for KSZ073-
     097.

&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Gagan
Hazardous weather outlook, Dec 28, 4:21 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 AM CST MON DEC 28 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
421 AM CST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  EXTREME FLOODING RISK.
  LIMITED EXCESSIVE COLD RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  ELEVATED ICE ACCUMULATION RISK.
  LIMITED SNOW RISK.

DISCUSSION...

  MODERATE TO AT TIMES HEAVY RAIN WILL CONTINUE ACROSS PORTIONS
  OF SOUTH CENTRAL MISSOURI AND THE EASTERN OZARKS THIS MORNING.
  THIS RAIN WILL LIKELY EXACERBATE ONGOING FLOODING ACROSS THIS
  REGION.

  ELSEWHERE...AREAL FLOODING AND SIGNIFICANT RIVER FLOODING WILL
  CONTINUE. MANY RIVERS WILL CONTINUE TO RISE TODAY...EXCEEDING
  MAJOR...OR IN SOME CASES...RECORD FLOOD STAGE. SIGNIFICANT
  FLOOD IMPACTS WILL CONTINUE IN MANY PLACES TODAY...EVEN AFTER
  THE HEAVY RAIN COMES TO AN END.

  LATER THIS MORNING...SURFACE TEMPERATURES WILL BEGIN TO FALL TO
  OR JUST BELOW FREEZING...INITIALLY OVER FAR SOUTHEASTERN
  KANSAS. AS THIS OCCURS...PRECIPITATION WILL TRANSITION
  FROM RAIN TO A MIX OF RAIN...FREEZING RAIN...AND LIGHT SNOW. A
  WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF
  SOUTHEASTERN KANSAS...WHERE UP TO TWO TENTHS OF AN INCH OF
  ICE...AND A DUSTING OF SNOW CAN BE EXPECTED.

  FURTHER TO THE EAST...TEMPERATURES ARE THE SURFACE ARE NOT
  EXPECTED TO FALL BELOW FREEZING UNTIL PRECIPITATION HAS ALMOST
  COME TO AN END. WHILE A BRIEF PERIOD OF LIGHT SNOW OR FREEZING
  DRIZZLE WILL BE POSSIBLE...MAJOR WINTER WEATHER IMPACTS ARE NOT
  EXPECTED AT THIS TIME.

  NORTH WINDS WILL REMAIN VERY GUSTY THIS MORNING...AND THEN
  BECOME NORTHWESTERLY TO WESTERLY THIS AFTERNOON...WITH STRONG
  GUSTS CONTINUING. WIND CHILL VALUES WILL DROP INTO THE SINGLE
  DIGITS AT TIMES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  AREA CREEKS...STREAMS...RIVERS...AND LOW WATER CROSSINGS WILL
  LIKELY REMAIN FLOODED THROUGH MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Dec 28, 3:33 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     FLASH FLOOD      3 WNW CLEAR SPRINGS     37.11N 91.90W
12/28/2015                   TEXAS              MO   DEPT OF HIGHWAYS

            HIGHWAY U CLOSED IN BOTH DIRECTIONS BETWEEN HIGHWAYS HH
            AND 137 IN THE VICINITY OF THE SOUTH PRONG OF THE JACKS
            FORK.

&&

GAGAN
Local storm report, Dec 28, 5:40 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      2 NW MOUNTAIN VIEW      37.02N 91.72W
12/28/2015                   HOWELL             MO   DEPT OF HIGHWAYS

            ROUTE Y NORTH OF HIGHWAY 60 IS CLOSED IN BOTH DIRECTIONS
            TO THE HOWELL COUNTY LINE DUE TO FLOODING.

&&

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 7:54 PM CSTFlash Flood WarningSGFBarry12 hr
Dec 28, 1:25 AM CSTFlash Flood WarningSGFDouglas, Howell, Oregon, Ozark9 hr
Dec 28, 1:32 AM CSTFlash Flood WarningSGFDent, Shannon, Texas, Wright9 hr
Dec 28, 3:30 AM CSTWinter Weather AdvisorySGFBarton, Benton, Cedar, Dade, Hickory, Jasper and 7 more15 hr
Dec 28, 4:56 AM CSTFlash Flood WarningSGFCamden, Laclede, Maries, Miller, Phelps, Pulaski8 hr
Dec 28, 6:27 AM CSTSpecial Weather StatementSGFBarry, McDonald33 min
Dec 28, 6:54 AM CSTFlash Flood WarningSGFWright6 hr
Dec 28, 7:19 AM CSTAreal Flood WarningSGFBarry, Christian, Greene, Jasper, Lawrence, McDonald and 2 more3 days
Dec 28, 7:26 AM CSTSpecial Weather StatementSGFChristian, Dade, Douglas, Greene, Lawrence, Webster and 1 more34 min
Dec 28, 8:26 AM CSTAreal Flood WarningSGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 4 more51 hr
Dec 28, 8:31 AM CSTAreal Flood WarningSGFBenton, Camden, Cedar, Dade, Dallas, Hickory and 7 more51 hr
Dec 28, 8:34 AM CSTAreal Flood WarningSGFBarton, St. Clair, Vernon51 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.